Texas, 2020Wildfire in Texas, August 1 to 10, 2020
August 1 to 10, 2020 · NWS EWX · 1 event in 1 county or zone
The Pocket Wildfire started around 4:15 pm on August 1 approximately 40 miles south of Ozona in northern Val Verde County. At the time the fire started temperatures were in the lower to middle 90s, the relative humidity was in the middle 30s to upper 20s percent, and the 3m winds were 5-10 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Pocket Wildfire started around 4:15 pm on August 1 approximately 40 miles south of Ozona in northern Val Verde County. At the time the fire started temperatures were in the lower to middle 90s, the relative humidity was in the middle 30s to upper 20s percent, and the 3m winds were 5-10 mph. The fire burned until August 10 and consumed 613 acres.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 1, 1:09 PM CST, 3 hours 6 minutes earlier.
Area forecast discussion, Aug 1, 1:09 PM CST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
209 PM CDT Sat Aug 1 2020
.SHORT TERM (Tonight through Sunday Night)...
Upper level trough axis will lift out of Texas through the short
term, with most of the upper level support for convection now east
of the CWA. This feature slowly brought a weak front over South
Central Texas late last night and early this morning. This boundary
didn't impact temperatures that much but did knock back dewpoints
into the 50s and 60s. Thanks to this, heat index values won't be of
much concern through the short term even though highs will remain in
the mid to upper 90s and around 100 for the Rio Grande Plains.
Global models hint at a weak short wave passing over the region on
Sunday around the tail end of the trough. This coupled with daytime
heating and some minor surface converge could lead to isolated
showers and storms. As of now only a couple members of the
Convective Allowing Models show storms over our southwestern zones.
Capped PoPs at 20 percent for those areas tomorrow afternoon.
Forecast soundings show minimal instability tomorrow with around
1000-1500 J/kg MUCAPE but a classic inverted V in the lower levels.
So if a rouge storm is able to tap into enough instability, could
have a chance for a downburst. That chance seems low at the moment
and much of the region will remain dry tomorrow under a weak
northeast flow.
&&
.LONG TERM (Monday through Saturday)...
The mid and upper level pattern over North America will de-amplify
over the next week, but the subtropical ridge over northern Mexico
and the Southwestern U.S. will remain stout and build into Texas from
the west. The net result will be moderate subsidence, leading to no
chance for rain and a commensurate increase in high temperatures,
with many locations near 100 for the entire week. Afternoon heat
index values will range from 103 to 107, which is typical for this
time of year, although the number of hours in that range each day
will be a little longer than usual due to the subtropical ridge
overhead. The relatively zonal flow across the CONUs will leave the
Gulf of Mexico open to easterly waves, the first of which might bring
low PoPs for afternoon storms on the coastal plains next Saturday.
While there are better prospects for easterly waves the following
week, little rain is in sight through the first half of August.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 74 98 75 99 76 / 0 - 0 - -
Austin Bergstrom Intl Airport 72 97 73 99 76 / 0 - 0 - -
New Braunfels Muni Airport 72 98 73 99 75 / - 10 - - -
Burnet Muni Airport 71 96 72 98 74 / 0 - 0 10 -
Del Rio Intl Airport 75 101 77 104 78 / - 20 - 0 0
Georgetown Muni Airport 70 97 73 100 76 / 0 - 0 - -
Hondo Muni Airport 71 99 74 102 74 / - 20 - - 0
San Marcos Muni Airport 72 97 73 99 75 / 0 10 - - -
La Grange - Fayette Regional 73 96 75 99 76 / 0 10 - - 0
San Antonio Intl Airport 74 99 75 101 76 / - 10 10 - -
Stinson Muni Airport 74 99 75 99 76 / - 20 - - 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Short-Term/Aviation...EWilliams
Long-Term...Zeitler
Hazardous weather outlook, Aug 1, 4:21 AM CST, 11 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
521 AM CDT Sat Aug 1 2020
TXZ171>173-183>194-202>209-217>225-228-021030-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
521 AM CDT Sat Aug 1 2020
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
A few strong storms are possible today. Gusty winds, lighting,
and locally heavy downpours are the main threats.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter reports may be needed today.
Wildfire, Val Verde
- When
- August 1, 4:15 PM CST to August 10, 5:00 PM CST
- Where
- Val Verde forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 29.893, -101.152 (the zone’s center; the record gives no point)
The Pocket Wildfire started around 4:15 pm on August 1 approximately 40 miles south of Ozona in northern Val Verde County. At the time the fire started temperatures were in the lower to middle 90s, the relative humidity was in the middle 30s to upper 20s percent, and the 3m winds were 5-10 mph. The fire burned until August 10 and consumed 613 acres.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 1 to 6, 202040 deaths · 34 events
- Drought in Iowa, August 1 to 31, 2020$7.7 million · 7 events
- Wildfire in Washington, August 1 to 5, 2020$450,000 · 3 events
- Drought in South Dakota, August 1 to 31, 2020$270,000 · 1 event
- Damaging Winds in West Virginia, August 1, 2020$113,000 · 55 kt wind · 3 events
- Damaging Winds in Maryland, August 1, 2020$110,000 · 60 kt wind · 2 events
- Drought in New Mexico, August 1 to 31, 202034 events
- Damaging Winds in West Virginia, August 1, 2020$24,000 · 50 kt wind · 12 events
- Flash Flood and Hail in Mississippi, August 1 to 2, 2020$31,000 · 2 in hail · 4 events
- Flash Flooding and Flooding in Texas, August 1 to 8, 2020$25,000 · 52 kt wind · 8 events
- Drought in Colorado, August 1 to 31, 202021 events
- Drought in Iowa, August 1 to 31, 202017 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916934.